Advertisement

Clinical effects of reported synthetic cannabinoid exposure in patients admitted to the intensive care unit

  • Michael Tatusov
    Correspondence
    Corresponding author at: 36 Rhode Island Ave NE #2, Washington, DC 20002, United States of America.
    Affiliations
    Pulmonary and Critical Care, MedStar Washington Hospital Center, Washington, DC, United States of America

    Georgetown University, School of Medicine, Washington, DC, United States of America
    Search for articles by this author
  • Maryann Mazer-Amirshahi
    Affiliations
    Department of Emergency Medicine, MedStar Washington Hospital Center, Washington, DC, United States of America

    Georgetown University, School of Medicine, Washington, DC, United States of America
    Search for articles by this author
  • Aleeza Abbasi
    Affiliations
    George Washington University, School of Medicine, Washington, DC, United States of America
    Search for articles by this author
  • Munish Goyal
    Affiliations
    Department of Emergency Medicine, MedStar Washington Hospital Center, Washington, DC, United States of America

    Georgetown University, School of Medicine, Washington, DC, United States of America
    Search for articles by this author
Published:August 17, 2018DOI:https://doi.org/10.1016/j.ajem.2018.08.048

      Abstract

      Objective

      To characterize the clinical presentation and hospital course of patients with reported synthetic cannabinoid (SC) exposure requiring Intensive Care Unit (ICU) admission.

      Design

      Retrospective case series of patients admitted to medical or cardiac ICU.

      Setting

      Urban tertiary care center.

      Participants

      Adults ≥18 years old admitted from the emergency department (ED) in 2015.

      Measurements

      Demographics, Sequential Organ Failure Assessment (SOFA) scores, and clinical parameters documenting the effects and hospital course.

      Results

      23 patients met inclusion criteria. Median age was 47 years (interquartile range [IQR], 32–54); 83% male; 78% black. Patients were generally tachycardic (HR > 100), (65%) and hypertensive (SBP > 140), (65%) on admission. The initial chest X-ray and ECG were abnormal in 43% and 68% of patients, respectively. Pulmonary edema and tachycardia were the most common findings. Head CT imaging was abnormal in 5% of patients. Troponin was elevated >1.0 ng/ml in 3 of 19 patients (16%). Other exposures detected on admission were marijuana (30%), alcohol (30%), and benzodiazepines (26%). The median SOFA score was 6 on admission and decreased over the next 3 days. SOFA scores were primarily driven by altered neurologic status and respiratory failure. 91% required mechanical ventilation, 30% had seizures as a part of presentation, 18% required vasopressors, and 5% needed dialysis. Median hospital and ICU lengths of stay were 2.6 (IQR 1.4–3.5) and 1.6 (IQR 0.9–2.5) days, respectively. The median hospital charge was $37,008. All patients survived the index hospitalization.

      Conclusions

      Patients admitted to ICU after SC exposure exhibit significant organ dysfunction, particularly neurologic and respiratory. Prognosis is good with supportive care.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Trecki J.
        • Gerona R.R.
        • Schwartz M.D.
        Synthetic cannabinoid-related illnesses and deaths.
        N Engl J Med. 2015; 373: 103-107
        • Orsini J.
        • Blaak C.
        • Tam E.
        • et al.
        The wide and unpredictable scope of synthetic cannabinoids toxicity.
        Case Rep Crit Care. 2015; 2015: 542490
        • Schneir A.B.
        • Baumbacher T.
        Convulsions associated with the use of a synthetic cannabinoid product.
        J Med Toxicol. 2012 Mar; 8: 62-64
      1. Synthetic marijuana data. American Association of Poison Control Centers website.
        (Available at)
        • Winstock A.R.
        • Barratt M.J.
        The 12-month prevalence and nature of adverse experiences resulting in emergency medical presentations associated with the use of synthetic cannabinoid products.
        Hum Psychopharmacol. 2013 Jul; 28: 390-393
        • Zaurova M.
        • Hoffman R.S.
        • Vlahov D.
        • et al.
        Clinical effects of synthetic cannabinoid receptor agonists compared with marijuana in emergency department patients with acute drug overdose.
        J Med Toxicol. 2016 Dec; 12: 335-340
        • Serogroup B.
        Morbidity and Mortality Weekly Report 618 MMWR/June 12, 2015/Vol. 64/No. 22 Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use — United States.
        (Available at:)
        http://s3.documentcloud.org/documents/2096641/mm6422-ebook.pdf
        Date: January–May 2015
        Date accessed: June 23, 2015
        • Tournebize J.
        • Gibaja V.
        • Kahn J.-P.
        Acute effects of synthetic cannabinoids: update 2015.
        Subst Abus. 2016 Aug 11; 0
        • Katz K.D.
        • Leonetti A.L.
        • Bailey B.C.
        • et al.
        Case series of synthetic cannabinoid intoxication from one toxicology center.
        West J Emerg Med. 2016 May; 17: 290-294
        • Freeman W.D.
        • Louh I.K.
        • Gooch C.L.
        • et al.
        Ischemic stroke after use of the synthetic marijuana “spice”.
        Neurology. 2014 Aug; 83: 772-773
        • Tse R.
        • Kodur S.
        • Squires B.
        • et al.
        Sudden cardiac death complicating acute myocardial infarction following synthetic cannabinoid use.
        Intern Med J. 2014 Sep; 44: 934-936
        • Von Der Haar J.
        • Talebi S.
        • Ghobadi F.
        • et al.
        Synthetic cannabinoids and their effects on the cardiovascular system.
        J Emerg Med. 2016 Feb; 50: 258-262
        • Buser G.L.
        • Gerona R.R.
        • Horowitz B.Z.
        • et al.
        Acute kidney injury associated with smoking synthetic cannabinoid.
        J Am Acad Clin Toxicol. 2014 Aug; 52: 664-673
        • Kamijo Y.
        • Takai M.
        • Fujita Y.
        • et al.
        A multicenter retrospective survey of poisoning after consumption of products containing novel psychoactive substances from 2013 to 2014 in Japan.
        Am J Drug Alcohol Abuse. 2016 Sep; 42: 513-519
        • Sheikh I.A.
        • Lukšič M.
        • Ferstenberg R.
        • et al.
        Spice/K2 synthetic marijuana-induced toxic hepatitis treated with N-acetylcysteine.
        Am J Case Rep. 2014 Dec 30; 15: 584-588
        • Vincent J.L.
        • Moreno R.
        • Takala J.
        • et al.
        The SOFA (Sepsis-related Organ Failure Assessment) score to describe organ dysfunction/failure. On behalf of the working group on sepsis-related problems of the European Society of Intensive Care Medicine.
        Intensive Care Med. 1996 Jul; 22: 707-710
        • Shanks K.G.
        • Behonick G.S.
        • Dahn T.
        • et al.
        Identification of novel third-generation synthetic cannabinoids in products by ultra-performance liquid chromatography and time-of-flight mass spectrometry.
        J Anal Toxicol. 2013 Oct; 37: 517-525
        • Wiley J.L.
        • Marusich J.A.
        • Lefever T.W.
        • et al.
        AB-CHMINACA, AB-PINACA, and FUBIMINA: affinity and potency of novel synthetic cannabinoids in producing Δ9-tetrahydrocannabinol-like effects in mice.
        J Pharmacol Exp Ther. 2015 Sep; 354: 328-339
        • Reider A.M.
        • Campleman S.L.
        • Carlson R.G.
        • et al.
        Acute poisonings from synthetic cannabinoids-50 U.S. toxicology investigators consortium registry sites, 2010–1015.
        MMWR Morb Mortal Wkly Rep. 2016; 65: 692-695
        • Hermanns-Clausen M.
        • Kneisel S.
        • Szabo B.
        • et al.
        Acute toxicity due to the confirmed consumption of synthetic cannabinoids: clinical and laboratory findings.
        Addiction. 2013; 108: 534-544